Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Opportunistic InfectionsOpportunistic Infections
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


could I really have PCP?
Feb 11, 2000

On a recent vacation I went to an urgent care facility and was diagnosed/started treatment for asthma-induced bronchitis (I'm not asthmatic but was wheezing badly and couldn't catch my breath). Upon my return home approximately 10 days later I visited my doctor who started treating me for PCP. I've been poz for 10 years now, not taking any meds, no previous problems, viral load around 20,000 and t-cells 600+.....could I really have an aids related illness? with my "numbers" I couldn't believe his diagnosis but thought, hey, he's the doctor and besides the treatment couldn't hurt me...(it did.....after 7 days I had a horrible reaction to the bactrim and subsequently was switched to mepron). I'm fully recovered now but my doctor wants me to continue the mepron(forever?) as a prophylactic. He couldn't confirm his diagnosis without a bronchostopy (sp?) but said if I'm hiv positive and have pneumonia then it's aids related pneumonia...PCP. Can you help me out here? I'm a little confused.

Response from Dr. Feinberg

I don't agree with your doctor. PCP with a T cell count of 600 would be extraordinary (it occasionally happens at T cells above 200, but really shouldn't at your level because your high count means your immune system is still pretty sound). Lots of HIV+s get garden-variety kinds of pneumonia-- after all, these germs are powerful enough to make people with entirely normal immune systems sick. In your case I would not advise chronic preventive therapy for PCP; I sincerely doubt that was what you had.


Previous
Face pain
Next
Active pneumocystis pneumonia

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement